A reliability-based stochastic traffic assignment model for network with multiple user classes under uncertainty in demand

Hu Shao, Hing Keung William Lam, Mei Lam Tam

Research output: Journal article publicationJournal articleAcademic researchpeer-review

194 Citations (Scopus)


This paper presents a novel reliability-based stochastic user equilibrium traffic assignment model in view of the day-to-day demand fluctuations for multi-class transportation networks. In the model, each class of travelers has a different safety margin for on-time arrival in response to the stochastic travel times raised from demand variations. Travelers' perception errors on travel time are also considered in the model. This model is formulated as an equivalent variational inequality problem, which is solved by the proposed heuristic solution algorithm. Numerical examples are presented to illustrate the applications of the proposed model and the efficiency of solution algorithm.
Original languageEnglish
Pages (from-to)173-204
Number of pages32
JournalNetworks and Spatial Economics
Issue number3-4
Publication statusPublished - 1 Sep 2006


  • Demand variations
  • Multipleuser classes
  • Reliability-based
  • Traffic assignment problem
  • Variational inequality

ASJC Scopus subject areas

  • Software
  • Computer Networks and Communications
  • Artificial Intelligence

Cite this